How Much Vitamin D is Too Much? How Does it Happen?
By Adda Bjarnadottir, MSc | ://
Vitamin D toxicity is extremely rare, but does occur with extreme doses. It is also termed hypervitaminosis D.
It usually develops over time, since extra vitamin D can build up in the body. Vitamin D is a fat-soluble vitamin. In contrast to water-soluble vitamins, the body has no easy way of getting rid of fat-soluble vitamins.It is almost impossible to get too much vitamin D from sunlight or foodNearly all vitamin D overdoses result from taking high amounts of vitamin D supplements. Vitamin D toxicity implies that vitamin D levels in the body are so high that they cause harm.The exact mechanism behind vitamin D toxicity is complicated and isn’t fully understood at this point.However, we know that the active form of vitamin D functions in a similar way as a steroid hormone.It travels inside cells, telling them to turn genes on or off.Usually, most of the body’s vitamin D is in storage, bound to either vitamin D receptors or carrier proteins. Very little “free” vitamin D is available.However, when vitamin D intake is extreme, the levels can become so high that there isn’t any room left on the receptors or carrier proteins.This may lead to elevated levels of “free” vitamin D in the body, which may travel inside cells and overwhelm the signalling processes affected by vitamin D.
One of the main signalling processes has to do with increasing the absorption of calcium from the digestive system.As a result, the main symptom of vitamin D toxicity is– elevated levels of calcium in the blood High calcium levels can cause various symptoms, and the calcium can also bind to other tissues and damage them. This includes the kidneys.
Guidelines for blood levels of vitamin D are as follows:
Sufficient: 20–30 ng/ml, or 50–75 nmol/L.
Safe upper limit: 60 ng/ml, or 150 nmol/L.
Toxic: Above 150 ng/mL, or 375 nmol/L.
A daily vitamin D intake of 1000–4000 IU (25–100 micrograms) should be enough to ensure optimal blood levels for most people.
The main consequence of vitamin D toxicity is a buildup of calcium in the blood, called hypercalcemia.Early symptoms of hypercalcemia include nausea, vomiting, diarrhea, constipation and weakness. Excessive thirst, an altered level of consciousness, high blood pressure, calcification in the kidney tubes, kidney failure or hearing loss may also develop Hypercalcemia caused by regularly taking high amounts of vitamin D supplements may take a few months to resolve. This is because vitamin D accumulates in body fat, and is released into the blood slowly.Treating vitamin D intoxication includes avoiding sun exposure and eliminating all dietary and supplemental vitamin D.Your doctor may also correct your calcium levels with increased salt and fluids, often by an intravenous saline.